Skip to Main content Skip to Navigation
Journal articles

On entropy weak solutions of Hughes' model for pedestrian motion

Abstract : We consider a generalized version of Hughes' macroscopic model for crowd motion in the one-dimensional case. It consists in a scalar conservation law accounting for the conservation of the number of pedestrians, coupled with an eikonal equation giving the direction of the flux depending on pedestrian density. As a result of this non-trivial coupling, we have to deal with a conservation law with space-time discontinuous flux, whose discontinuity depends non-locally on the density itself. We propose a definition of entropy weak solution, which allows us to recover a maximum principle. Moreover, we study the structure of the solutions to Riemann-type problems and we construct them explicitly for small times, depending on the choice of the running cost in the eikonal equation. In particular, aiming at the optimization of the evacuation time, we propose a strategy that is optimal in the case of high densities. All results are illustrated by numerical simulations.
Document type :
Journal articles
Complete list of metadata

Cited literature [19 references]  Display  Hide  Download
Contributor : Paola Goatin <>
Submitted on : Friday, December 2, 2011 - 4:23:18 PM
Last modification on : Thursday, December 10, 2020 - 12:28:21 PM
Long-term archiving on: : Saturday, March 3, 2012 - 2:35:37 AM


Files produced by the author(s)



Nader El-Khatib, Paola Goatin, Massimiliano D. Rosini. On entropy weak solutions of Hughes' model for pedestrian motion. Zeitschrift für Angewandte Mathematik und Physik, Springer Verlag, 2012, 64 (2), pp.223-251. ⟨10.1007/s00033-012-0232-x⟩. ⟨hal-00647798⟩



Record views


Files downloads